Pennsylvania, 2016

Tornado in Pennsylvania, August 17, 2016

August 17, 2016 · NWS PBZ · 1 event in 1 county or zone

A rain shower moving north of a weak boundary produced an EF0 tornado in Donora.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A rain shower moving north of a weak boundary produced an EF0 tornado in Donora.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 17, 1:20 PM EST, 21 minutes earlier.

Area forecast discussion, Aug 17, 1:20 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
220 PM EDT Wed Aug 17 2016

.SYNOPSIS...
Periodic chances for showers and thunderstorms along with
slightly above normal temperatures and humidity will persist
through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A moist and relatively unstable airmass remains in place to help
sustain scattered showers this afternoon across the region as a
shortwave trough approaches and is projected to cross the area
overnight. Much of the convection and thunderstorms today should
be confined to the southern half of the CWA where the stronger
instability and forcing remain. Expect precipitation to slowly
taper off from west to east overnight as the trough axis crosses
the region.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Broad upper-level trough will begin to shift farther east over
the forecast area Thursday. Models have been hinting at
precipitation to occur over the eastern portion of the forecast
area Thursday afternoon where higher instability is progged to
reside while the trough axis shifts east. Thus, have added chance
POPs. Weak high pressure at the surface will be bolstered by
ridging aloft Friday, which will result in a relatively drier end
to the work week. Moisture will increase Saturday via southerly
flow as a another trough begins to approach from the Midwest and
increase precipitation chances.

Temperatures are expected to return closer to average with
slightly less humid conditions for much of the period.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Models are starting to come somewhat agreement of the timing and
location of upper level trough digging into the central Conus. At
this time, the best chance of rain still looks to be the latter
half of the weekend as a front sweeps through the area by Sunday
night. High pressure will then give cooler and less humid
conditions next week. With timing issues, the Superblend was
again utilized heavily for the long term.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A shortwave moving northeast along boundary just south of
Pittsburgh bringing showers and occasional IFR at mainly southern
ports into late afternoon. As shortwave shifts east this evening
expect improvement to vfr for a time, then IFR fog and stratus formation
is expected in weak flow and continued moist low levels before
daybreak. After morning fog and stratus burn off Thursday morning,
only isolated showers expected in the afternoon with coverage too
limited for mention at any one terminal.

.OUTLOOK /TUESDAY NIGHT THROUGH MONDAY/...
The next chance for widespread restrictions will come with a
strong cold front Saturday night and Sunday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 17, 1:04 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
204 PM EDT WED AUG 17 2016

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509-181815-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
204 PM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-WVZ510>514-181815-
GARRETT-RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-
PRESTON-EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
204 PM EDT WED AUG 17 2016

...SEVERE THUNDERSTORM WATCH 449 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 17, 7:47 AM EST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
847 AM EDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     1 E HALLECK             39.48N  79.92W
08/15/2016                   MONONGALIA         WV   DEPT OF HIGHWAYS

            TREES DOWN ON GRAFTON ROAD

0304 PM     TSTM WND DMG     1 NNE GLADESVILLE       39.48N  79.87W
08/15/2016                   PRESTON            WV   DEPT OF HIGHWAYS

            TREES DOWN ALONG ROUTE 35. TIME ESTIMATED BY RADAR

0322 PM     TSTM WND DMG     2 S PRESTON             39.40N  79.68W
08/15/2016                   PRESTON            WV   DEPT OF HIGHWAYS

            TREES DOWN. TIME ESTIMATED BY RADAR

&&

EVENT NUMBER PBZ1601792
EVENT NUMBER PBZ1601793
EVENT NUMBER PBZ1601794

98
Special weather statement, Aug 17, 1:27 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 PM EDT WED AUG 17 2016

PAZ021-029-073-171900-
WASHINGTON-WESTMORELAND-ALLEGHENY-
227 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...SOUTH
CENTRAL ALLEGHENY AND SOUTHWESTERN WESTMORELAND COUNTIES...

AT 227 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MONONGAHELA...
OR 7 MILES SOUTH OF GASTONVILLE...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONESSEN...DONORA...MONONGAHELA...CHARLEROI...WEST NEWTON...
BENTLEYVILLE...NEW EAGLE...NORTH BELLE VERNON...WICKERHAM
MANOR-FISHER...BAIDLAND...NORTH CHARLEROI...LYNNWOOD-PRICEDALE...
SUTERSVILLE AND SMITHTON.

THIS INCLUDES  INTERSTATE 70 IN PENNSYLVANIA BETWEEN MILE MARKERS 33
AND 34...AND
  BETWEEN MILE MARKERS 42 AND 51.

LAT...LON 4013 8000 4020 8001 4022 7994 4023 7990
      4024 7984 4024 7980 4025 7972 4014 7969
TIME...MOT...LOC 1827Z 265DEG 20KT 4016 7996

24

The radar

The Pittsburgh radar (KPBZ), 50 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Washington

When
August 17, 1:41 PM EST to 1:42 PM EST
Where
Washington County, 0.47 mi SSE of Donora to 1.08 mi E of Donora
Rating
EF0
Path length
0.87 mi
Path width
250 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.174, -79.866

An NWS Storm Survey found an EF0 touched down in Donora and then moved to the Monongahela River and dissipated. Damage was found to trees and porch awnings, as well as some shingles and siding blown off of homes. Some bricks were loosened from chimneys, and a garage with an open door had a wall blown down. The path length of the storm was near one half mile, with a maximum width of 250 yards. Estimated maximum winds were 80 to 85 MPH.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyThe tornado archive for Pennsylvania, 2016Warnings in Pennsylvania, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647993.